Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 272

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     
CASE REPORT
Year : 2019  |  Volume : 9  |  Issue : 4  |  Page : 199-202

A rare case of hypokalemic ventricular tachycardia in a patient with thyrotoxic periodic paralysis


1 Department of Cardiology, St. Joseph's Regional Medical Center, Affiliate of New York Medical College of Medicine, Paterson, Newark, NJ, USA
2 Department of Internal Medicine, St. Michael's Medical Center, Affiliate of New York Medical College of Medicine, Newark, NJ, USA
3 Department of Critical Care, St. Joseph's Regional Medical Center, Affiliate of New York Medical College of Medicine, Paterson, Newark, NJ, USA

Correspondence Address:
Dr. Hamid Shaaban
111 Central Avenue, Newark, NJ
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/IJCIIS.IJCIIS_39_17

Rights and Permissions

Thyrotoxic periodic paralysis (TPP) is a potentially fatal complication of hyperthyroidism, characterized by recurrent muscle paralysis and hypokalemia. We present a case of a 32-year-old apparently healthy male patient, who presented with acute paraparesis associated with hypokalemia (K: 1.6 mmol/L), complicated by ventricular tachycardia (VT). Advanced cardiac life support was initiated with an amiodarone infusion, and eventually QRS complex narrowed and wide complex tachycardia resolved. Intravenous potassium chloride (KCl) 40 mEq over 2–3 h and oral KCL 40 mEq were administered to treat the electrolyte imbalance. Patient paralysis was quickly reversed; motor function was regained with movement of the lower extremities. This case highlights the importance of early recognition and prompt treatment of TPP as a differential diagnosis for muscle weakness, especially in the setting of severe hypokalemia. It is important to pay attention to the possibility of the development of lethal VT associated with hypokalemia in the setting of hyperthyroidism and thyrotoxic paralysis.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed374    
    Printed18    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal